Alert archive / Montana / Tornado Warnings in 2013

Tornado Warning 1, NWS Glasgow, MT

July 15, 2013Roosevelt County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 15, 2013, 3:45 PM MDT for Roosevelt County, Montana. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2013, 3:45 PM MDT (21:45 UTC)
Expired
Jul 15, 2013, 4:15 PM MDT
In force
30 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 92 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:45 PM MDTTORNADO20 N Wolf Point, MTLAW ENFORCEMENT IS REPORT MULTIPLE CALLS OF A TORANDO ON THE GROUND EAST OF VOLT NEAR STATE HIGHWAY 13.
Jul 15, 3:55 PM MDTTSTM WND DMG24 N Wolf Point, MTCROP DAMAGE FROM HAIL
Jul 15, 4:00 PM MDTTORNADO11 Sw Bredette, MTPUBLIC REPORTS A TORNADO ON THE GROUND ON STATE ROUTE 13 NEAR MILE MARKER 23 AT 4 PM.
Jul 15, 4:00 PM MDTTORNADO20 N Wolf Point, MTLAW ENFORCEMENT IS REPORT MULTIPLE CALLS OF A TORANDO ON THE GROUND EAST OF VOLT NEAR STATE HIGHWAY 13.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:48 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2013-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2013-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WFUS55 KGGW 152145
TORGGW
MTC085-152215-
/O.NEW.KGGW.TO.W.0001.130715T2145Z-130715T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
345 PM MDT MON JUL 15 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...

* UNTIL 415 PM MDT.

* AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES
  SOUTHWEST OF BREDETTE...OR 19 MILES NORTH OF WOLF POINT...MOVING
  EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BREDETTE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR NORTHEAST MONTANA.

&&

LAT...LON 4853 10525 4820 10522 4829 10567 4844 10568
TIME...MOT...LOC 2145Z 267DEG 23KT 4836 10559

$$

BARNWELL
WEATHER.GOV/GLASGOW
1 follow-up statement
034 
WWUS55 KGGW 152205
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
405 PM MDT MON JUL 15 2013

MTC085-152214-
/O.CAN.KGGW.TO.W.0001.000000T0000Z-130715T2215Z/
ROOSEVELT-
405 PM MDT MON JUL 15 2013

...THE TORNADO WARNING FOR WESTERN ROOSEVELT COUNTY IS CANCELLED...

AT 401 PM MDT...THE INITIAL TORNADO WARNING WAS REPLACED BY ANOTHER 
TORNADO WARNING. THEREFORE...THE ORIGINAL TORNADO WARNING HAS BEEN 
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR NORTHEAST MONTANA.

LAT...LON 4853 10525 4820 10522 4829 10567 4844 10568
TIME...MOT...LOC 2204Z 267DEG 23KT 4837 10541

$$

BARNWELL
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 15, 3:04 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 15, 3:04 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
304 PM MDT MON JUL 15 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

STAGE IS SET FOR SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. ATMOSPHERIC PARAMETERS APPEAR MORE FAVORABLE FOR
SUCH FURTHER EAST THROUGH OUR CWA. CANNOT RULE OUT A TORNADO.

FORECAST CHALLENGES WILL FOCUS ON THE IMMEDIATE THREAT FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING...KEEPING AN EYE ON
MULTIPLE OUTFLOW BOUNDARIES.

STORMS ARE EXPECTED TO INITIATE AND INTENSIFY ALONG AND JUST AHEAD
OF THE SURFACE TROUGH AND DRY LINE NOW MOVING OVER OUR WESTERN
ZONES. HIGH RESOLUTION MODELS SHOWING A NORTH-TO-SOUTH ORIENTED
LINE OF STORMS WHICH MARCH EASTWARD AND INTENSIFY.

LINGERING THUNDERSTORMS LATE TONIGHT MAY STILL BE SEVERE NEAR THE
NORTH DAKOTA BORDER...BUT SHOULD QUICKLY DIMINISH TOWARD THE
MIDNIGHT HOUR.

THE STRONGER POST-FRONTAL WINDS FROM THE NORTHWEST AND NORTH WILL
TAKE A WHILE TO FILTER INTO THE AREA...SAY EARLY TO MID MORNING ON
TUESDAY. AT THIS TIME A WIDE-SPREAD 15G25KT WILL PROBABLY BE THE
CASE WITH A FEW HIGHER GUSTS NEAR THE LITTLE ROCKY MOUNTAINS. ANY
STRONGER WINDS WILL PROBABLY BE SUBDUED BY THE LACK OF STRONG
SUBSIDENCE BEHIND THE FRONT. IN FACT...LIGHT ASCENT REMAINS POST-
FRONTAL ACROSS MOST OF THE CWA THROUGH TUESDAY WITH MODELS SHOWING
LIGHT PRECIP LINGERING FROM TIME TO TIME.

BY MID-WEEK...HIGH PRESSURE FROM THE CENTRAL PLAINS AND CENTRAL
ROCKIES REGIONS WILL PUSH NORTHWARD AND BRING A DRIER WEATHER
PATTERN TO OUR REGION. BMICKELSON

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
GOOD MODEL AGREEMENT REGARDING RIDGE RETROGRADING INTO THE
NORTHERN ROCKIES THROUGH THURSDAY. MEANWHILE...A SHORTWAVE TROUGH
MOVING THROUGH THE AREA ON NW FLOW ALOFT COULD BRING A CHANCE OF
THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

THE RIDGE IS EXPECTED TO PREVAIL FRIDAY AND SATURDAY WITH DRY
WEATHER AND NEAR NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES.

BOTH THE GFS AND ECMWF WANT TO BRING A SHORTWAVE TROUGH THROUGH
THE AREA ON SUNDAY WITH A COLD FRONT. WHILE THERE HAS BEEN SOME
RUN TO RUN DIFFERENCES...INTRODUCING A CHANCE OF THUNDERSTORMS
MAINLY ON SUNDAY LOOKS REASONABLE AT THIS POINT. WITH THE AREA
BETWEEN SYSTEMS...MONDAY LOOKS DRY FOR NOW. FORRESTER

&&

.AVIATION...
THUNDERSTORMS WILL INTENSIFY AND BECOME MORE WIDESPREAD IN THE
LATE AFTERNOON AND EVENING...DRIVEN BY A COLD FRONT MOVING THOUGH
EASTERN MONTANA. THE STORMS ARE EXPECTED TO BE EAST OF THE STATE
BY MIDNIGHT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 15, 3:11 AM MDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
311 AM MDT MON JUL 15 2013

MTZ017>020-023>027-061-062-160915-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
311 AM MDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS NORTHEAST MONTANA TODAY WILL BRING A
CHANCE FOR STRONG THUNDERSTORMS TO DEVELOP IN THE AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE
POSSIBILITY OF LARGE HAIL AND DAMAGING WIND AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:14 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan, Valley61 min
Jul 15, 3:50 PM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan55 min
Jul 15, 3:58 PM MDTTornado WarningGGWRoosevelt32 min
Jul 15, 4:19 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan56 min
Jul 15, 4:25 PM MDTTornado WarningGGWRoosevelt35 min
Jul 15, 4:53 PM MDTTornado WarningGGWRoosevelt37 min
Jul 15, 5:13 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan62 min

Nearby

Tornado Warnings in Montana, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.